Alert archive / North Dakota / Wind Advisories in 2016

Wind Advisory 11, NWS Bismarck, ND

April 10, 201615 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 10, 2016, 11:14 AM CDT for 15 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2016, 11:14 AM CDT (16:14 UTC)
Expired
Apr 10, 2016, 4:00 PM CDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 63 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS73 KBIS 101614
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1114 AM CDT SUN APR 10 2016

NDZ002>005-010>013-019>023-025-034>037-102100-
/O.NEW.KBIS.WI.Y.0011.160410T1614Z-160410T2100Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK...
STEELE...JAMESTOWN
1114 AM CDT SUN APR 10 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

* TIMING...THROUGH MID AFTERNOON

* WINDS...30 TO 35 MPH WITH GUST TO AROUND 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE
  VEHICLES. WORKING ON ELEVATED STRUCTURES WILL BE HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TWH
1 follow-up statement
281 
WWUS73 KBIS 101905
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT SUN APR 10 2016

NDZ002>005-010>013-019>023-025-034>037-102100-
/O.CON.KBIS.WI.Y.0011.000000T0000Z-160410T2100Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK...
STEELE...JAMESTOWN
205 PM CDT SUN APR 10 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* TIMING...THROUGH MID AFTERNOON.

* WINDS...30 TO 35 MPH WITH GUST TO AROUND 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE 
  VEHICLES. WORKING ON ELEVATED STRUCTURES WILL BE HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TWH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 10, 9:45 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 10, 9:45 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT SUN APR 10 2016

.UPDATE...
ISSUED AT 938 AM CDT SUN APR 10 2016

SURFACE LOW PRESSURE OVER THE ARROWHEAD OF MINNESOTA WILL CONTINUE
TO TRACK SOUTHEAST AS HIGH PRESSURE BUILDS FROM THE WEST. GOOD
PRESSURE GRADIENT REMAINS TODAY SO ANOTHER BREEZY TO WINDY DAY.
WILL NEED TO MONITOR OUR NORTHERN AND EASTERN COUNTIES FOR
POSSIBLE WIND ADVISORY CRITERIA. LATEST ITERATIONS OF THE RAP/HRRR
INDICATE NEAR CRITERIA WINDS USING A MEAN OF THE MIXED LAYER...AND
ADVISORY CRITERIA WINDS AT THE TOP OF THE MIXED LAYER. EXPANSIVE
STRATO-CU LAYER COVERS MOST OF THE FORECAST AREA THIS MORNING.
MADE SOME MINOR ADJUSTMENTS TO SKY COVER AND WINDS. THERE HAVE
BEEN A FEW LIGHT REFLECTIVITIES AROUND THE TURTLE MOUNTAINS THIS
MORNING AND A REPORT OF LIGHT SNOW IN NORTHEAST ND...SO ADDED A
MENTION OF FLURRIES FOR A COUPLE HOURS IN OUR NORTHEAST CWA THIS
MORNING.

UPDATE ISSUED AT 641 AM CDT SUN APR 10 2016

STRATUS IS ADVANCING STEADILY SOUTHWARD AND IS ALONG A LINE FROM
WILLISTON TO WASHBURN...HARVEY AND DEVILS LAKE AT 1130 UTC. THIS
IS WELL-HANDLED BY THE GOING FORECAST...AS ARE MOST OTHER ITEMS.
THUS...NO SIGNIFICANT CHANGES WERE MADE WITH THIS UPDATE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 344 AM CDT SUN APR 10 2016

MUCH COOLER AND BREEZY TO WINDY WEATHER IS EXPECTED TODAY.

STEADY LOW- TO MID-LEVEL COLD AIR ADVECTION WILL CONTINUE TODAY ON
THE BACK SIDE OF A 500-MB LOW MOVING ACROSS ONTARIO. A MASS OF LOW
CLOUDS IS OBSERVED UPSTREAM OF ND ACROSS SOUTHERN CANADA ON EARLY
MORNING SATELLITE IMAGERY...AND SIMPLE EXTRAPOLATION SUGGESTS THAT
AREA OF CLOUDS WILL SINK SOUTH ACROSS THE AREA TODAY. MIXING WILL
BE EFFICIENT TODAY GIVEN THE COOLING ALOFT AND DIURNAL WARMING AT
THE SURFACE...WITH FORECAST SOUNDINGS SHOWING DRY ADIABATIC LAPSE
RATES /A WELL-MIXED BOUNDARY LAYER/ EXTENDING TO ABOUT 800 MB. IT
IS LIKELY THE RESULTING THERMALS WILL YIELD BREAKS IN THE CLOUDS
BY AFTERNOON...ESPECIALLY WEST AND SOUTH...BUT THIS SCENARIO WILL
OVERALL DRIVE A COOL DAY WITH HIGHS ONLY IN THE 30S F NORTH AND
MAINLY 40S F ELSEWHERE. THE WELL-MIXED...COLD-AIR-ADVECTION-RULED
ENVIRONMENT WILL ALSO DRIVE GUSTY NORTHWEST WINDS. THE 00 UTC GFS
MOS SUGGESTED NEAR-ADVISORY WINDS FROM MINOT TO JAMESTOWN...WITH
FORECAST SOUNDINGS FROM THE 00 UTC GFS AND NAM AND 04-06 UTC RAP
AND HRRR SUPPORTING A PERIOD THIS MORNING WHERE SOME 40 KT WINDS
ARE ACCESSIBLE WITHIN THE WELL-MIXED LAYER. HOWEVER...OVERALL IT
LOOKS LIKE A MARGINAL SETUP...AND AFTER MID MORNING THE SOUNDING
PROFILES SUGGEST IF ADVISORY CRITERIA WILL BE MET SUSTAINED WIND
SPEEDS WILL DRIVE IT...NOT POTENTIALLY MORE-IMPACTFUL GUSTS. WE
THEREFORE HELD OFF ON ISSUING A WIND ADVISORY FOR NOW.

MOREOVER...OVERNIGHT MODEL GUIDANCE /EVEN THE ESRL-HRRR...WHICH WE
HAVE BEEN RELYING ON LATELY GIVEN ITS GOOD VERIFICATION/ SUGGESTED
MINIMUM AFTERNOON HUMIDITIES WILL ONLY BE AROUND 25 PERCENT ACROSS
PARTS OF SOUTHWEST AND SOUTH CENTRAL ND. GIVEN THAT...TEMPERATURES
THAT WILL BE RELATIVELY COOL AND SOME CLOUDS...WE CHOSE TO FORGO A
RED FLAG WARNING FOR TODAY.

FINALLY...NOTE THAT WE DO HAVE A LOW-END PRECIPITATION CHANCE THIS
MORNING IN FAR NORTHWEST ND IN CYCLONIC FLOW AND IN FAR SOUTHWEST
ND OUT OF RESPECT TO EARLY-DAY RADAR ECHOES OBSERVED NEAR BOWMAN.

TONIGHT...A SURFACE RIDGE WILL BUILD INTO THE AREA OUT OF CANADA.
THE SURFACE RIDGE WILL YIELD LIGHT WINDS...A CLEAR SKY AND DEEP-
LAYER SUBSIDENCE IN SUPPORT OF EFFICIENT RADIATIONAL COOLING OVER
WESTERN ND. WE THUS UNDERCUT MOST GUIDANCE FOR LOWS OVER WESTERN
ND...WITH FORECAST TEMPERATURES TONIGHT WELL DOWN INTO THE TEENS
F...WITH LOWS AROUND 20 F IN CENTRAL ND.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 344 AM CDT SUN APR 10 2016

COOL WEATHER ON MONDAY WILL BE REPLACED BY A WARMING TREND TUESDAY
THROUGH THURSDAY...AND POTENTIAL PRECIPITATION BY LATE WEEK.

WE USED THE 00 UTC MULTI-MODEL CONSENSUS TO CONSTRUCT ALMOST ALL
OF THE LONG TERM FORECAST GIVEN 1/ GOOD SYNOPTIC-SCALE AGREEMENT
IN GUIDANCE EARLY IN THE WEEK...AND 2/ A DESIRE TO LEAN TOWARD A
MIDDLE GROUND OF SOLUTIONS BY NEXT WEEKEND WHEN THE 00 UTC ECMWF
AND GFS BEGAN TO DIVERGE IN THEIR HANDLING OF A DEEP TROUGH THAT
WILL MOVE INTO THE ROCKIES. EARLY ON...SURFACE RIDGING MONDAY IS
FORECAST TO BE ACCOMPANIED BY A VERY DRY AIR MASS WITH AFTERNOON
HUMIDITIES FORECAST BETWEEN 15 AND 25 PERCENT IN MOST AREAS. THE
WIND FIELDS WILL BE WEAK THOUGH. THEN A WEAK SHORTWAVE TROUGH IS
SIMULATED TO CROSS ND TUESDAY ON THE LEADING EDGE OF RIDGING THAT
WILL BUILD EASTWARD BY MIDWEEK. WE CHOSE TO CARRY A DRY FORECAST
TUESDAY...DESPITE A TREND TOWARD SOME SHOWER POTENTIAL IN MOST 00
UTC GUIDANCE...AS THAT WAVE IS A RELATIVE NEWCOMER TO THE MODEL
SCENE AND WOULD BE ACTING ON A VERY DRY MASS AT LEAST INITIALLY.

HIGHS ARE FORECAST TO BE BACK INTO THE LOWER 70S F BY WEDNESDAY
AND THURSDAY ONCE THE RIDGING ALOFT IS IN CONTROL. MODEL OUTPUT
THEN SUGGESTED THE WESTERN UNITED STATES TROUGH MAY EJECT LEAD
SHORTWAVE IMPULSES ACROSS THE AREA A BIT SOONER THAN WE THOUGHT
EARLIER...BEGINNING WEDNESDAY NIGHT...WITH BETTER PRECIPITATION
POTENTIAL ARRIVING THURSDAY AND ESPECIALLY FRIDAY WHEN STRONGER
HEIGHT FALLS ARE EXPECTED TO REACH THE PLAINS ATOP AN AIR MASS
THAT WILL HAVE MOISTENED SOMEWHAT ON SOUTHERLY FLOW. MID-LEVEL
LAPSE RATES WILL BE STEEP ENOUGH TO SUPPORT OUR ALREADY-CARRIED
CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...WHICH ARE FAVORED
BY THE OVERALL PATTERN AND SEASON AS WELL.

BY NEXT WEEKEND...IT APPEARS THAT A MID- AND UPPER-LEVEL LOW IS
GOING TO EVOLVE FROM THE DEEP TROUGH AS THE SYNOPTIC FLOW TAKES
ON A RATHER BLOCKY NATURE ACROSS THE LOWER 48. CONFIDENCE AS TO
WHERE THAT LOW MAY DEVELOP AND OR MOVE IS LOW...WITH THE 00 UTC
ECMWF KEEPING IT CENTERED ON NM SATURDAY AND SUNDAY FOR A DRIER
SOLUTION OVER THE NORTHERN PLAINS...WHILE THE 00 UTC GFS LIFTS
THE LOW INTO WY FOR A SIGNIFICANTLY LONGER-LIVED PRECIPITATION
EVENT ACROSS THE REGION IN ITS SIMULATION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 938 AM CDT SUN APR 10 2016

GUSTY NORTHWEST WINDS WILL DOMINATE MOST OF THE TAF PERIOD. AT 6 AM
CDT...LOW PRESSURE WAS CENTERED OVER THE BORDER OF
MANITOBA/ONTARIO/MINNESOTA...WITH A LARGE CLOUD SHIELD
WRAPPING AROUND THE LOW. MIX OF LOW VFR AND MVFR CIGS IN SOUTHERN
SASKATCHEWAN AND MANITOBA WILL LIKELY KEEP LOWER VFR CIGS IN
KISN/KMOT WITH OCNL MVFR THROUGH THE MORNING HOURS. MAINLY SCT TO
BKN VFR AT KDIK/KBIS/KDIK THIS MORNING. WINDS AND CLOUDS DECREASING
GRADUALLY DURING THE LATE AFTERNOON OR EARLY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 344 AM CDT SUN APR 10 2016

NEAR-CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
PARTS OF SOUTHWEST AND SOUTH CENTRAL ND OWING TO GUSTY NORTHWEST
WINDS. HOWEVER...MINIMUM HUMIDITIES ARE FORECAST TO ONLY BE NEAR
25 PERCENT...AND WITH SEASONABLY COOL TEMPERATURES AND CLOUDS AT
TIMES TODAY THE SCENARIO WAS TOO MARGINAL FOR US TO ISSUE A RED
FLAG WARNING. WE WILL NONETHELESS STRESS NEAR-CRITICAL CONDITIONS
IN OUR MESSAGES TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...TWH
FIRE WEATHER...CJS/JV
Hazardous weather outlook, Apr 10, 9:49 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
949 AM CDT SUN APR 10 2016

NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-111500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
949 AM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>034-040>045-111500-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
949 AM CDT SUN APR 10 2016 /849 AM MDT SUN APR 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON
ACROSS PARTS OF SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in North Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.